C.diff

Clostridium difficile (C. difficile) are bacteria that are present naturally in the gut of around two-thirds of children and 3% of adults.

C. difficile does not usually cause any problems in healthy people. However, some antibiotics that are used to treat other health conditions can interfere with the balance of 'good' bacteria in the gut. When this happens, C. difficile bacteria can multiply and produce toxins (poisons), which cause illness such as diarrhoea and fever (see Symptoms of C. difficile infection for more information). At this point, a person is said to be infected with C. difficile.

Who is affected?

Taking antibiotics is a well known risk factor for developing C. difficile infection. Most cases happen in a healthcare environment, such as a hospital or care home.

Older people are most at risk from infection, and most cases occur in people aged over 65. Children under the age of two are not usually affected.

In Ireland, there were 1,696 new cases of C. difficile infection notified in 2010. There was a 10% reduction in new C. difficile infection cases between 2010 and 2009 when 1,897 cases were notified’

Prevention

C. difficile bacteria spread very easily. Despite this, C. difficile infections can usually be prevented by practising good hygiene in healthcare environments, such as washing hands regularly and cleaning surfaces using products containing bleach (see Prevention of C. difficile infection for more information).

Outlook

You will only need treatment for a C. difficile infection if you have symptoms. Sometimes, stopping the antibiotics is enough to clear the infection. If symptoms are more severe, you may need to take medication to clear the infection (see Treating C. difficile infection for more information).

Most people with a C. difficile infection make a full recovery. However, in rare cases, the infection can be fatal.

The symptoms of Clostridium difficile (C. difficile) infection can include:

  • mild to severe diarrhoea
  • blood-stained stools
  • fever
  • cramps in the abdomen (tummy)

These symptoms are usually caused by inflammation (swelling and irritation) of the lining of the large intestine (bowel). In rare cases, C. difficile can cause an infection of the lining of the abdomen (peritonitis), blood poisoning (septicaemia) and tears in the large intestine (perforation of the colon).

Symptoms of C. difficile infection usually start whilst a person is taking a course of antibiotics or shortly after a course of antibiotics has finished.

Clostridium difficile (C. difficile) is an anaerobic bacterium. This means it does not need oxygen to survive and multiply. Therefore, it usually survives well in the large intestine (bowel), where there is very little oxygen.

Infection

C. difficile does not usually affect healthy children and adults. This is because the healthy 'good' bacteria in the intestine keep it under control. However, some antibiotics can interfere with the healthy balance of bacteria. When this happens, C. difficile bacteria can multiply and produce toxins (poisons), which cause illness. At this point, a person is said to be infected with C. difficile.

Spread

Once C. difficile bacteria start to produce toxins, the bacteria can spread easily. This is because the bacteria produce spores (a form of cell that is highly resistant to chemicals), which leave the body in an infected person's diarrhoea. The spores are resistant to the conditions outside the body and can contaminate their surroundings, such as toilets, bedclothes, skin and clothing.

The spores or bacteria are spread by the hands of healthcare staff and other people who come into contact with infected patients or contaminated surfaces.

The spores can also be spread through the air (during bed making, for example). They can survive for a long time outside the body unless they are destroyed through very thorough cleaning.

Who is most at risk?

People most vulnerable to a C. difficile infection are those who:

  • have been treated with broad-spectrum antibiotics (antibiotics that can treat different types of bacteria)
  • have had to stay for a long time in a healthcare setting, such as a hospital
  • are over 65 years old
  • have a serious underlying illness or condition
  • have a weakened immune system
  • have had many enemas (injections of liquid into the back passage) or gut surgery

Most infections occur in places where many people take antibiotics and are in close contact with each other, such as hospitals and nursing homes. A number of precautions can be taken to help reduce the spread of infection (see Preventing C. difficile infection for more information).

Clostridium difficile (C. difficile) infection is diagnosed by carrying out laboratory tests on a sample of the infected person's faeces (stools). If a C. difficile infection is present, the test will show C. difficile toxins in the sample of faeces.

Faeces
Stool (also known as faeces) is the solid waste matter that is passed from the body as a bowel movement.

You will only need treatment for a Clostridium difficile (C. difficile) infection if you have symptoms. No treatment is needed if the bacteria are living harmlessly in your gut.

Mild or moderate symptoms

As antibiotics can leave a person prone to developing C. difficile infection, antibiotics should be stopped, if possible, in the event that a person develops symptoms of C. difficile infection, such as diarrhoea. This will allow the natural 'good' bacteria to regrow in your gut. In many cases where the symptoms are mild or moderate, stopping the antibiotics is often enough to ease the symptoms and clear the infection.

Severe symptoms

If you have symptoms that are more severe, such as severe diarrhoea or colitis (swelling and irritation of the lining of the bowel), you may need to take an antibiotic that can kill C. difficile bacteria. This will usually be either metronidazole or vancomycin, which should ease the symptoms within two to three days.

Possible side effects of these antibiotics are stomach ache, nausea and vomiting.

Some patients treated for a C. difficile infection will have a repeat of their symptoms. In rare and serious cases of C. difficile infection, surgery may be needed to repair damage to the intestines (bowel), especially if there are tears in the lining of the intestine.

 

Clostridium difficile (C. difficile) bacteria can spread easily, particularly in healthcare environments, such as a hospital or nursing home. It may not be possible to prevent the bacteria from spreading altogether. However, a number of precautions can be taken to reduce the risk of infection.

Advice for visitors

If you are visiting a person in a healthcare environment who has diarrhoea or a stomach upset, try to avoid taking any children under the age of 12 with you. You should also:

  • wash your hands with soap and water when entering and leaving ward areas
  • avoid healthcare environments if you are feeling unwell or have recently had diarrhoea
  • observe visiting hours and all visiting guidelines

Healthcare environment 

Healthcare workers should wear disposable gloves and aprons when caring for anyone who has a C. difficile infection. Whenever possible, people who are infected with C. difficile should have their own room and toilet facilities to avoid passing the infection onto others.

Staff, patients and visitors should be encouraged to wash their hands regularly and thoroughly. Alcohol hand gel is not effective against C. difficile spores, so the use of soap and water is essential.

Surfaces that may have come into contact with the bacteria or spores, such as toilets, the floor around toilets, bedpans and beds, should also be cleaned thoroughly with water and a cleaning product containing bleach.

Antibiotics

Because broad spectrum antibiotics are a well known risk factor for developing C. difficile infection, it is very important that antibiotics are only prescribed when absolutely necessary and that they are stopped as soon possible to reduce the risk of C. difficile infection. All prescribers must use antibiotics with caution.

Content provided by NHS Choices www.nhs.uk and adapted for Ireland by the Health A-Z.

Browse Health A-Z